Update from appointment : Evening all, A little... - LUPUS UK

LUPUS UK

28,014 members24,145 posts

Update from appointment

Leenie0811
Leenie0811

Evening all,

A little update from my post the other day I was so anxious about seeing this new rheumatologist! I took my notes which he scanned over (not sure he read) but I used them to help me explain everything he confirmed it is lupus and diagnosed the Raynaud’s - he was mentioning maybe a bit of fibromyalgia too but he quickly went off the subject but then said hmm lots of symptoms maybe lupus/UCTD he wants to see how my symptoms progress.

I was prescribed methotrexate which I will start when the doctor’s processed it, he also said I have to take a folic acid tablet with it (not sure why? If anyone knows could they let me know) and prescribed nifedipine for the Raynaud’s. He did a physical examination of my hips and thinks the joint range is good but this was very painful he’s booking me in for an MRI to rule out I think he said hip dysplasia my notes say AVA but he thinks it’s probably bursitis, they will scan both sides...

I can say honestly I am very overwhelmed with the appointment I think it’s going to take some time to sink in what happened especially with the lead up to everything not knowing but I will see him in 6 months time but in 3 months I’ll see the specialist nurse. They also took a urine sample for kidney tests due to my pain there so should get something back from that. He said my ANA was near 400 which is a shock as in February it was at approx 140 but in November 2019 it was 360... not sure what’s happening there but I hope now the treatment plan helps a lot more and there isn’t as much struggling.

Thank you for reading this far hope everyone is as okay as they can be - sending love to you all!

Leenie xx

24 Replies

Glad it went well.take your time to process it all.folic acid is taken with methotrexate to help prevent side effects and to protect against some cell damage.you should be on regular dmards blood tests .mine are every month . Take care sending hugs X SML X 🤗😘

Thank you for your kind message hopefully they do the tests with everything going on, did you have to stop hydroxychloroquine before starting methotrexate or take it in addition to? I’ve been trying to contact the specialist or nurse helpline but no answer at the moment so I have my new meds but worried to take them at the moment until I’ve had an answer xx

I take mycophenolate and hydroxchloroquine together. mycophenolate is also a drug that needs monitoring. I started off on weekly then fortnightly bloods now I'm on monthly bloods.my consultant prescribed my mmf until my bloods were stable.i have a shared care agreement now so my gp has taken over my script.dmards bloods need to be done before every script is issued. Xx

You should of been given blood forms or are they digital ? X

No they didn’t give me any blood forms but I did get a call from the secretary this morning saying they need to be taken together so I’ll start that today then I’ll have the weekend to chill in case of any new side effects. I wonder if the doctor’s will just arrange them? I don’t know really they didn’t say anything about blood tests just that I’ll go back in 3 months xx

Methotrexate interfers with the pathway that makes folic acid and that is what causes some of the side effects. You take the folic acid on the days you DON'T take mtx and that helps reduce those effects. Some people take it once a week - the day after the mtx, some eople take it as much as every day and at higher doses. It all depends - you can always ask to take more if your doctor starts you on a low dose of folic acid. It is perfectly safe - the recommendations nowadays are that all young women wanting to get pregnant should supplement with folic acid.

Leenie0811
Leenie0811 in reply to PMRpro

Thank you for all the info yeah they said take the folic acid 3 days after so I’ve got them ready in my pill box xx

PMRpro
PMRpro in reply to Leenie0811

For 3 days after or at 3 days after?

Leenie0811
Leenie0811 in reply to PMRpro

At 3 days after sorry I didn’t really write that very clearly! Xx

PMRpro
PMRpro in reply to Leenie0811

That seems a bit late to reduce adverse effects - most say the following day if it is just 1x weekly for the folic acid too. But almost everyone I have known found 1x wasn't enough

Good to hear your appointment went well, and hoping the treatment plan helps 🤗x

Leenie0811
Leenie0811 in reply to stiff19

Thank you lovely xx

As Pro says MTX sort of strips your GI tract of folic acid and as a result can cause quite bad nausea, well it did with me.

By taking folic acid as a supplement it stops the nausea. I landed up taking folic acid 6 days a week and my nausea disappeared. Unfortunately I had to come off MTX for other reasons but I hope that helps answer your question.

Thank you very much for the info I already suffer with nausea so I hope that it doesn’t get too much worse! Xx

RosieA
RosieA in reply to Leenie0811

If the nausea becomes overwhelming and you are taking enough folic acid then ask to be placed on Metojet - injectable MTX. I injected for nearly 8 months - very very easy and painless. As the injections are considerably more expensive they tend not to be prescribed first, I was lucky in that I was given them straight away. No nausea at all but you must still take folic acid. Sadly, I had to stop as it ended up not being the drug for me. Hope this helps. x

happytulip
happytulip in reply to RosieA

Absolutely agree!

Leenie0811
Leenie0811 in reply to RosieA

Thank you so much for the tips I will ask them if I can have the injections my nausea is so bad at the moment x

Aww bless ya Leenie 🤗I've been wondering how it went with your first dose..but now I know you're feeling nauseous..I just wanna send u gentle cyber 🤗🤗

Ginger is very good at combating nausea which u could try..some ginger nut biscuits maybe or a tea if u can tolerate it..ginger tea with some honey in it is quite palatable. Crystallised ginger though..that's rough!! 😹

Stay strong as u can n make notes in your diary so u can argue the case for injectable form of mtx

Thinking of u 🌈😽😽xx

Aww thank you so much lovely I wish it would go away I have actually been sick a few times but it seems to have settled just the nausea now but I’ll give ginger biscuits a try I’ve been having peppermint tea that seems okay.

Oh yes always making notes I see the nurse specialist in rheumatology in like two months x

Yes peppermint tea is great too 👍

If this is after one dose then I would say try not to be too discouraged..it takes ones bod a while to get used to new meds. I've looked back through my symptom diary n I did have weird symptoms when I first started it but coz I've been on mtx for nearly a year..the pros have definitely outweighed the cons!!

Keep going for now coz you r a lupus warrior..n u will find a way through this!! 🤗

Ginger nuts anyone? 😹🌈😽😽Xx

I’ve been taking it once a week for about 3 weeks now think tomorrow is week 4 I’m not sure - my brain isn’t working too well today! And thank you so much this community is amazing just so much support, I hope you are doing well lovely and sending positivity your way 💜 x

Hi Leenie, well that was a result. I am so pleased that your new Rheumatologist was thorough and took time to examine you and order tests. I truly hope that soon you will be starting to feel much better xx

Thank you so much lovely, yeah I couldn’t believe that it went so well I got all my meds sorted so looking forward to the road ahead! Xx

Hi Leenie 🤗 ive been taking methotrexate for 10 months now n I have to say that it's been a life changer for me!! I am currently taking 15mgs MTX ( I take mine on a Sunday) n I take 5mgs folic acid on the days that I don't take the MTX..so folic acid 6days a week.

I'm also taking hydroxy n am in the process of reducing prednisolone.

When I first started the MTX I had a bit of a headache after for a few hours..but the headache was mild..n I also had some wierd visual disturbances but they didn't last long.

Good luck 🍀🌈😽😽xx

Aww that’s such good news! I’m taking 10mg at the moment with 200mg of hydroxychloroquine - I can’t say I have felt much of any side effects but I got my period today so that might be masking a lot of stuff! Xx

You may also like...